MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 COIL; HCG, KRD
Catalog Number 4006U0203
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pc400 pusher assembly.The pusher assembly was kinked approximately 5.0, 60.0, and 75.0 cm from the proximal end.The embolization coil was detached from the pusher assembly with the proximal constraint sphere inside the distal detachment tip (ddt); the proximal end of the embolization coil was hanging out of the proximal end of the introducer sheath and damaged in multiple locations throughout its length.The introducer sheath was ovalized in multiple locations throughout its length.Conclusions: evaluation of the returned device revealed the pusher assembly and embolization coil were both kinked in multiple locations.This type of damage typically occurs due to forceful manipulation of the pc400 against resistance.Further evaluation revealed the embolization coil stretch resistant (sr) wire was fractured.This damage typically occurs due to forceful retraction of the pc400 against resistance.The proximal end of the embolization coil was hanging out of the proximal end of the introducer sheath, suggesting the pc400 may have been forcefully retracted through the friction lock of the introducer sheath.If the embolization coil is forcefully withdrawn through the introducer sheath friction lock, resistance will be encountered upon attempting to re-advance the pc400 through the introducer sheath.Further evaluation revealed the introducer sheath was ovalized in multiple locations throughout its length.This damage likely occurred due to overtightening of a rotating hemostasis valve (rhv) or forceful manipulation of the introducer sheath during use.The px slim mentioned in the complaint was not returned for evaluation.Since the px slim was not returned for evaluation, and due to the severe damage found on all components of the pc400, the root cause of the difficulty advancing could not be determined.Pc400 devices are 100% functionally evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils).During the procedure, a pc400 coil was unable to advance through a px slim delivery microcatheter (px slim) and the pc400 coil was removed.The procedure was completed using a new pc400 coil with the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400 COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5538697
Report Number3005168196-2016-00380
Device Sequence Number19010473
Product Code HCG
UDI-Device Identifier00814548011363
UDI-Public00814548011363
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/31/2021
Device Catalogue Number4006U0203
Device Lot NumberF33907
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2016
Initial Report FDA Received Date03/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR